New Mexico, 2014

High Wind in New Mexico, January 30 to 31, 2014

January 30 to 31, 2014 · NWS MAF · 1 event in 1 county or zone

A passing upper trough imparted strong winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough imparted strong winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 30, 3:51 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 30, 3:51 AM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 AM CST Thu Jan 30 2014

.AVIATION...

VFR conditions are expected through the period. Light southerly
winds this morning will become gusty this afternoon before
diminishing again this afternoon. There may be areas of blowing dust
this afternoon but visibilities are not expected to be reduced below
VFR levels.

.DISCUSSION...

High clouds are beginning to impact the area with mostly southerly
winds.  This is resulting in warmer temperatures this morning than
yesterday morning.  The upper flow will become zonal today with a
surface trough developing across West Texas and southeast New Mexico
this afternoon.  Surface winds will be out of the west to southwest
so downslope warming will have an effect on temperatures today which
will be well above normal.  Strong winds will mix down toward the
surface especially over the Guadalupe Mountains where there is a
High Wind Warning in effect today through Friday.  Winds will likely
get below high wind criteria tonight before increasing in strength
on Friday, but left warning alone so there will be continuity.
Conditions on Friday will be similar to those today with slightly
higher temperatures in the afternoon.

A cold front will move south toward the area on Saturday as an upper
trough moves over the central conus.  Models are indicating a
sufficient drop in temperatures on Saturday but this will depend on
the timing of the front.  The front will continue moving into the
CWA on Sunday as the upper trough weakens and moves overhead.
Precipitation will be possible with this system mainly across the
northern and eastern sections of the CWA.  Frozen precipitation may
even be possible during the afternoon hours as the surface high gets
closer to the area.  Another upper trough will amplify and dig
southward toward the region on Monday.  Precipitation may even be
possible on Monday but left out of the grids for now until models
are in better agreement.  This next upper trough will move over the
central conus Tuesday into Wednesday sending another cold front
toward the area Tuesday night.  Precipitation will also be possible
on Tuesday as this storm system passes.  Some of this precipitation
has the potential to be in the form of snow and freezing rain
Tuesday morning.  Temperatures on Thursday will stay on the cold
side as another upper trough moves in from the west.

.FIRE WEATHER...

Increasing westerly and downsloping winds will cause temperatures
today to increase well above normal. This will drive minimum
afternoon humidities below 15 percent. There is still uncertainty
regarding wind speeds this afternoon with model guidance suggesting
winds may hold below 20mph, however this seems to be too low given
the strong mixing expected and 30-35kt winds aloft. Therefore will
continue the Red Flag Warning for today for most of the CWA though
this will probably be a low end event. Tomorrow winds will be lower
though 20+mph winds will be possible in southeastern New Mexico.
Again there is uncertainty in the wind speeds, but how things
develop today will be a strong indicator for tomorrow so have left
the Fire Weather Watch alone and will let later shifts make the
final determination.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 75  41  78  41  /   0   0   0   0
BIG SPRING TX              76  41  79  41  /   0   0   0   0
CARLSBAD NM                81  46  83  44  /   0   0   0   0
DRYDEN TX                  70  42  78  46  /   0   0   0   0
FORT STOCKTON TX           84  48  85  47  /   0   0   0   0
GUADALUPE PASS TX          70  45  70  43  /   0   0   0   0
HOBBS NM                   75  40  77  40  /   0   0   0   0
MARFA TX                   73  34  74  33  /   0   0   0   0
MIDLAND INTL AIRPORT TX    76  41  79  42  /   0   0   0   0
ODESSA TX                  76  41  79  43  /   0   0   0   0
WINK TX                    79  41  83  44  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 11 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WARNING from 7 AM this morning to 5 PM MST Friday FOR
     THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

     FIRE WEATHER WATCH from Friday morning through Friday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

TX...RED FLAG WARNING from Noon CST /11 AM MST/ today to 6 PM CST /5
     PM MST/ this evening FOR THE FOLLOWING ZONES... Andrews...
     Borden...Crane...Davis/Apache Mountains Area...Dawson...
     Ector...Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Marfa Plateau...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

     HIGH WIND WARNING from 7 AM this morning to 5 PM MST Friday FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

     FIRE WEATHER WATCH from Friday morning through Friday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

10/80
Hazardous weather outlook, Jan 30, 4:19 AM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 AM CST THU JAN 30 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
519 AM CST THU JAN 30 2014 /419 AM MST THU JAN 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS TODAY EXCEPT NEAR THE RIO GRANDE
RIVER. A RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST NEW MEXICO
AND MUCH OF WEST TEXAS.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS TODAY. A
HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE SOUTHEAST
NEW MEXICO PLAINS AND GUADALUPE MOUNTAINS FRIDAY. A FIRE WEATHER
WATCH REMAINS IN EFFECT.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS AGAIN
FRIDAY. A HIGH WIND WARNING IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
January 30, 5:00 AM MST to January 31, 6:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488315.